Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 122, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 10, 2016, 2:40 PM EDT for Calhoun County, Richland County, Sumter County, South Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2016, 2:40 PM EDT (18:40 UTC)
- Expired
- Jul 10, 2016, 3:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 43 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 3:27 PM EDT | TSTM WND DMG | 1 Ne Cherryvale, SC | SC HIGHWAY PATROL REPORTS TREES DOWN AT THE INTERSECTION OF N LAKE CHERRYVALE DR AND LUTON ST NEAR SHAW AFB IN SUMTER, SC. |
| Jul 10, 3:28 PM EDT | TSTM WND DMG | 3 Nne Pinewood, SC | SC HIGHWAY PATROL REPORTS TREES DOWN AT THE INTERSECTION OF PANOLA ROAD AND CODY ROAD NEAR PINEWOOD SC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 495 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
573
WUUS52 KCAE 101840
SVRCAE
SCC017-079-085-101930-
/O.NEW.KCAE.SV.W.0122.160710T1840Z-160710T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
240 PM EDT SUN JUL 10 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA...
SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...
SOUTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 330 PM EDT
* AT 240 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
EASTOVER...OR 18 MILES NORTHEAST OF BROOKDALE...MOVING EAST AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SUMTER...SOUTH SUMTER...EASTOVER...MILLWOOD...OAKLAND...PINEWOOD...
CANE SAVANNAH...PRIVATEER...WEDGEWOOD...CHERRYVALE...
LAKEWOOD AND STATEBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3377 8040 3374 8039 3370 8097 3373 8097
3376 8093 3378 8096 3378 8098 3384 8099
3401 8040 3378 8030
TIME...MOT...LOC 1840Z 248DEG 18KT 3377 8071
HAIL...0.75IN
WIND...60MPH
$$
JAQ2 follow-up statements
011
WWUS52 KCAE 101855
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
255 PM EDT SUN JUL 10 2016
SCC017-079-085-101930-
/O.CON.KCAE.SV.W.0122.000000T0000Z-160710T1930Z/
CALHOUN SC-RICHLAND SC-SUMTER SC-
255 PM EDT SUN JUL 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHEASTERN CALHOUN...SOUTHEASTERN RICHLAND AND SOUTHWESTERN
SUMTER COUNTIES...
AT 255 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EASTOVER...OR
19 MILES SOUTHWEST OF SUMTER...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SUMTER...SOUTH SUMTER...EASTOVER...MILLWOOD...OAKLAND...PINEWOOD...
CANE SAVANNAH...PRIVATEER...WEDGEWOOD...CHERRYVALE...
LAKEWOOD AND STATEBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3377 8040 3374 8039 3371 8086 3385 8095
3401 8040 3378 8030
TIME...MOT...LOC 1855Z 243DEG 13KT 3379 8067
HAIL...0.75IN
WIND...60MPH
$$
JAQ252
WWUS52 KCAE 101928
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT SUN JUL 10 2016
SCC017-079-085-101937-
/O.EXP.KCAE.SV.W.0122.000000T0000Z-160710T1930Z/
CALHOUN SC-RICHLAND SC-SUMTER SC-
328 PM EDT SUN JUL 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CALHOUN...
SOUTHEASTERN RICHLAND AND SOUTHWESTERN SUMTER COUNTIES WILL EXPIRE AT
330 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND FREQUENT LIGHTNING ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
COLUMBIA.
LAT...LON 3377 8040 3374 8039 3371 8086 3385 8095
3401 8040 3378 8030
TIME...MOT...LOC 1926Z 248DEG 18KT 3379 8067
$$
JAQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:44 PM EDT, 56 minutes earlier.
Area forecast discussion, Jul 10, 1:44 PM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Columbia SC 144 PM EDT SUN JUL 10 2016 .SYNOPSIS... Weak upper level ridging will give way to an approaching upper trough while a weak surface boundary pushes south and stalls over the Midlands today. A warm and moist unstable airmass will support continued afternoon and evening thunderstorms into next week. && .NEAR TERM /THROUGH TONIGHT/... Early afternoon surface analysis depicts a weak surface boundary situated across the CSRA/southern Midlands. Meanwhile aloft, a more southwesterly flow has developed over the region in response to an upper level trough which has become positively tilted across the Ohio and Tennessee Valleys. The surface boundary is not expected to make much more southward progress, and should actually return northward later in the day. It is expected that areas along and south of this boundary will be the focus for convection this afternoon and evening, aided by forcing for ascent with the approach of a weak short wave disturbance. Once convection is initiated it will become outflow dominated with relatively weak shear as 850mb winds are less than 10 knots. In line with the latest high resolution mesoscale models, will continue to focus higher mid chance pops along and south of the surface boundary across the central/southern Midlands and CSRA while going with slight chance pops across the northern Midlands on the northern side of the boundary where some drier air and less instability will exist. One potential issue is with the ongoing convection over the northeast Gulf coast, which may rob some moisture within the southwest flow aloft and limit coverage of convection more than the models are depicting. Cannot rule out the possibility of a strong/severe storm with inverted-V signature on forecast soundings but not expecting a widespread event. Convection could linger into the evening hours and overnight given the surface boundary so will hold on to slight chance pops overnight. Temperatures will continue to be above normal and very warm although locations north of wherever the surface boundary eventually becomes located should be a bit cooler than previous days. It looks like temperatures at CAE may fall just shy of reaching the record for consecutive 100 degree days, with most areas likely to see highs in the mid and upper 90s. Overnight lows tonight will be in the 70s. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... The upper ridge will build over the southeastern states on Monday as the surface boundary shifts back northward over the northern Midlands. The upper trough remains nearly stationary over the Tennessee valley although a piece of energy could move over the region in southwesterly flow aloft helping to initiate convection. Will focus higher pops across the northern half of the Forecast Area in the vicinity of the boundary. Temperatures will be a bit cooler with a few more clouds expected. The surface boundary shifts further to the north into NC/VA on Tuesday with upper ridging dominant over the southeastern states. Will carry slight chance pops on Tuesday with little in the way of forcing to initiate convection other than moderate instability and heating. Max temperatures in the mid to upper 90s continue and will continue to forecast slightly above the MOS guidance which has continued to hold a cool bias for weeks now. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... The extended forecast features continued above normal temperatures while the upper level flow pattern becomes generally zonal with mainly diurnal based convection through Friday. Chances of rain will increase over the weekend as an upper trough moves into the region as the upper ridge amplifies over the middle of the country. Max temperatures will again be in the upper 90s to around 100 to end the work week before cooling slightly over the weekend. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... A weak surface boundary across the CSRA will lift northward later today into this evening, and will be a focus for scattered showers and thunderstorms. Confidence in thunderstorms developing is high enough to maintain a mention of vicinity thunderstorms at the terminals late this afternoon and this evening, but still not great enough to introduce any flight restrictions. Otherwise, outside of any convection, VFR conditions are expected to prevail. EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms possible Monday, mainly north of the terminals. Minimal activity expected Tuesday. Scattered diurnal thunderstorms possible again Wed/Thu. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 10, 4:50 AM EDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 450 AM EDT SUN JUL 10 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110900- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 450 AM EDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. HIGH TEMPERATURES IN THE MID TO UPPER 90S COMBINING WITH LOW LEVEL MOISTURE WILL RESULT IN HEAT INDICES OF 100 TO 104 DEGREES THIS AFTERNOON. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION DURING THE AFTERNOON AND EVENING HOURS. STRONG GUSTY WINDS...SOME SEVERE...WILL BE THE BIGGEST THREAT WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 10, 11:56 AM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1156 AM EDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM TSTM WND DMG 1 S COLUMBIA 33.99N 81.03W
07/07/2016 RICHLAND SC EMERGENCY MNGR
TREE DOWN ON HOUSE 815 WHALEY STREET.
&&
DALocal storm report, Jul 10, 12:01 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1201 PM EDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM TSTM WND DMG 1 NNW COLUMBIA 34.01N 81.05W
07/07/2016 RICHLAND SC EMERGENCY MNGR
COLLAPSED STRUCTURE. TREE DOWN INSIDE HOUSE
2200 LINCOLN ST.
&&
DASpecial weather statement, Jul 10, 1:54 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
154 PM EDT SUN JUL 10 2016
SCZ027-101815-
LEXINGTON-
154 PM EDT SUN JUL 10 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEXINGTON
COUNTY...
AT 153 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHWEST OF
GASTON...OR 14 MILES SOUTH OF RED BANK...MOVING EAST AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GASTON...SWANSEA AND PELION.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3366 8121 3368 8125 3374 8127 3388 8107
3379 8105 3377 8106 3375 8106 3374 8103
3372 8103 3366 8118
TIME...MOT...LOC 1753Z 257DEG 11KT 3372 8120
JAQSpecial weather statement, Jul 10, 2:28 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 228 PM EDT SUN JUL 10 2016 SCZ028-031-037-038-101900- CLARENDON-RICHLAND-CALHOUN-SUMTER- 228 PM EDT SUN JUL 10 2016 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CALHOUN... SOUTHEASTERN RICHLAND...WEST CENTRAL CLARENDON AND SOUTHWESTERN SUMTER COUNTIES... AT 227 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHEAST OF ST. MATTHEWS...OR 18 MILES NORTHEAST OF BROOKDALE...MOVING EAST AT 25 MPH. WIND GUSTS OF 45 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUMTER...ST. MATTHEWS...SUMMERTON...EASTOVER...MILLWOOD...PINEWOOD... PAXVILLE...CANE SAVANNAH...PRIVATEER...WEDGEWOOD...CHERRYVALE... LAKEWOOD AND STATEBURG. LAT...LON 3365 8077 3382 8082 3401 8039 3361 8030 TIME...MOT...LOC 1827Z 256DEG 23KT 3376 8071 BC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 1:54 PM EDT | Special Weather Statement | CAE | Lexington | 21 min |
| Jul 10, 2:28 PM EDT | Special Weather Statement | CAE | Sumter | 32 min |
| Jul 10, 3:42 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 48 min |
| Jul 10, 3:59 PM EDT | Special Weather Statement | CAE | Lexington | 31 min |
| Jul 10, 4:14 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 33 min |
| Jul 10, 5:03 PM EDT | Special Weather Statement | CAE | Fairfield | 27 min |
| Jul 10, 5:13 PM EDT | Special Weather Statement | CAE | Lexington | 17 min |
| Jul 10, 5:33 PM EDT | Special Weather Statement | CAE | Lexington | 27 min |
| Jul 10, 5:54 PM EDT | Areal Flood Advisory | CAE | Lexington | 111 min |
| Jul 10, 6:04 PM EDT | Special Weather Statement | CAE | McCormick | 26 min |
| Jul 10, 6:27 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 25 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.